Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 117, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2011, 12:23 AM MDT for Dunn County, Mercer County, Stark County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 12:23 AM MDT (06:23 UTC)
- Expired
- Jul 15, 2011, 1:00 AM MDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 10:01 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
178
WUUS53 KBIS 150623
SVRBIS
NDC025-057-089-150700-
/O.NEW.KBIS.SV.W.0117.110715T0623Z-110715T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1223 AM MDT FRI JUL 15 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 100 AM MDT/200 AM CDT/
* AT 1224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DICKINSON...AND MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DICKINSON...GLADSTONE...HIRSCHVILLE...TAYLOR...RICHARDTON AND
MARSHALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4698 10303 4708 10303 4724 10212 4693 10209
4678 10210 4664 10301 4698 10307
TIME...MOT...LOC 0623Z 259DEG 29KT 4690 10283
WIND...HAIL 60MPH <.75IN
$$
KINNEY2 follow-up statements
594
WWUS53 KBIS 150638
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
138 AM CDT FRI JUL 15 2011
NDC025-057-089-150700-
/O.CON.KBIS.SV.W.0117.000000T0000Z-110715T0700Z/
MERCER ND-STARK ND-DUNN ND-
1238 AM MDT FRI JUL 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN...EASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 100 AM
MDT/200 AM CDT/...
AT 1234 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR DICKINSON...MOVING EAST AT 35
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GLADSTONE AROUND 1245 AM MDT.
TAYLOR AROUND 1255 AM MDT.
RICHARDTON AROUND 100 AM MDT.
THIS STORM EARLIER PRODUCED A 55 MPH WIND GUST AT THE DICKINSON
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4710 10285 4724 10212 4698 10209 4678 10210
4667 10285
TIME...MOT...LOC 0638Z 259DEG 29KT 4690 10265
WIND...HAIL 60MPH <.75IN
$$
KINNEY868
WWUS53 KBIS 150655
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
155 AM CDT FRI JUL 15 2011
NDC025-057-089-150705-
/O.EXP.KBIS.SV.W.0117.000000T0000Z-110715T0700Z/
MERCER ND-STARK ND-DUNN ND-
1255 AM MDT FRI JUL 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN...EASTERN
STARK AND SOUTHWESTERN MERCER COUNTIES WILL EXPIRE AT 200 AM CDT/100
AM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM MDT.
LAT...LON 4710 10285 4724 10212 4698 10209 4678 10210
4667 10285
TIME...MOT...LOC 0655Z 259DEG 29KT 4693 10245
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:52 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 14, 10:52 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1152 PM CDT THU JUL 14 2011 .UPDATE...UPDATE TO ISSUE NEW SEVERE THUNDERSTORM WATCH FOR WESTERN NORTH DAKOTA...AND EXPIRE THE TORNADO WATCH FOR SOUTH CENTRAL NORTH DAKOTA. && .DISCUSSION...THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA...BUT TORNADO THREAT IS WELL TO THE SOUTH IN SOUTH DAKOTA. MEANWHILE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN MONTANA WAS ENTERING SOUTHWESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH WAS ISSUED BEFORE 11 PM CDT FOR THIS CONVECTION. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR A FEW COUNTIES IN SOUTHWESTERN NORTH DAKOTA. && .AVIATION...AMENDED TAFS FOR INCLUSION OF TSRA OVER KBIS...AND ADDING IFR CIGS AND VSBYS FOR KJMS...KBIS...KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WEST THROUGH 5 AM CDT OR 4 AM MDT. && JV
Hazardous weather outlook, Jul 14, 2:46 PM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 346 PM CDT THU JUL 14 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 346 PM CDT THU JUL 14 2011 /246 PM MDT THU JUL 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY WEST. HEAVY RAINFALL WILL ALSO BE POSSIBLE SOUTHEAST. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A SLIGHT CHANCE ON SATURDAY. HOT AND VERY HUMID CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON MAXIMUM HEAT INDICES SHOULD RANGE FROM 95 TO 110 DEGREES SATURDAY...SUNDAY...AND MONDAY. TAKE FREQUENT BREAKS FROM THE HEAT IF YOU PLAN TO WORK OR SPEND TIME OUTSIDE THIS WEEKEND. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. HEAT INDICES OF THIS MAGNITUDE CAN CAUSE CAR INTERIORS TO REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Special weather statement, Jul 14, 10:57 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1157 PM CDT THU JUL 14 2011 NDZ001-009-150600- DIVIDE-WILLIAMS- 1157 PM CDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAINVILLE TO MEDICINE LAKE...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BONETRAIL BY 1225 AM CDT... BLACKTAIL LAKE AND GRENORA BY 1235 AM CDT... HANKS BY 1240 AM CDT... ZAHL BY 1245 AM CDT... WRITING ROCK STATE HISTORICAL SITE AND APPAM BY 1250 AM CDT... ALAMO AND ALKABO BY 100 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
Special weather statement, Jul 14, 11:30 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1230 AM CDT FRI JUL 15 2011 NDZ021-022-035-036-150630- BURLEIGH-KIDDER-MCLEAN-SHERIDAN- 1230 AM CDT FRI JUL 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL BURLEIGH COUNTY TO CENTRAL KIDDER COUNTY...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. LOCATIONS IMPACTED INCLUDE... ARENA... BALDWIN... WING... REGAN... WILTON... NEW JOHNS LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
Special weather statement, Jul 14, 11:33 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1233 AM CDT FRI JUL 15 2011 NDZ023-025-036-037-150630- FOSTER-KIDDER-STUTSMAN-WELLS- 1233 AM CDT FRI JUL 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL WELLS COUNTY TO SOUTH CENTRAL FOSTER COUNTY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE ONTO WATER COVERED ROADS AT NIGHT. LOCATIONS IMPACTED INCLUDE... CARRINGTON... SYKESTON... HEATON... GLENFIELD... JUANITA... CATHAY... GRACE CITY... BARLOW... EMRICK... MCHENRY... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
Special weather statement, Jul 14, 11:45 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1245 AM CDT FRI JUL 15 2011 NDZ010-017>019-021-032-033-150645- BILLINGS-DUNN-MCKENZIE-MCLEAN-MERCER-MOUNTRAIL-STARK- 1145 PM MDT THU JUL 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCKENZIE COUNTY TO NORTHEASTERN BILLINGS COUNTY TO SOUTH CENTRAL BILLINGS COUNTY...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... GRASSY BUTTE AND BELFIELD BY 1150 PM MDT... THEODORE ROOSEVELT NATIONAL PARK NORTH BY 1155 PM MDT... WATFORD CITY AND SOUTH HEART BY 1205 AM MDT... NEW HRADEC BY 1210 AM MDT... OAKDALE AND MANNING BY 1215 AM MDT... LITTLE MISSOURI STATE PARK AND JOHNSONS CORNER BY 1225 AM MDT... HIRSCHVILLE BY 1235 AM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
Local storm report, Jul 15, 12:12 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
112 AM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST GRASSY BUTTE 47.39N 103.25W
07/15/2011 E0 MPH MCKENZIE ND TRAINED SPOTTER
ESTIMATED 60 MPH OR BETTER.
&&
THAMILTOLocal storm report, Jul 15, 12:14 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 AM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND GST 1 W CARRINGTON 47.45N 99.15W
07/15/2011 M52 MPH FOSTER ND AWOS
&&
THAMILTOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:42 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 63 min |
| Jul 14, 11:52 PM MDT | Areal Flood Advisory | BIS | Foster, Kidder, Stutsman, Wells | 6 hr |
| Jul 15, 12:01 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 44 min |
| Jul 15, 12:05 AM MDT | Severe Thunderstorm Warning | BIS | Foster | 55 min |
| Jul 15, 12:07 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 53 min |
| Jul 15, 12:13 AM MDT | Flash Flood Warning | BIS | Foster, Wells | 6 hr |
| Jul 15, 12:29 AM MDT | Areal Flood Advisory | BIS | Burleigh, Kidder | 4 hr |
| Jul 15, 12:43 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail, Williams | 62 min |
| Jul 15, 1:02 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 58 min |
| Jul 15, 1:12 AM MDT | Areal Flood Advisory | BIS | Dunn, McKenzie, McLean, Mountrail, Williams | 3 hr |
| Jul 15, 1:20 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 55 min |
| Jul 15, 1:38 AM MDT | Areal Flood Advisory | BIS | Foster, Kidder, Stutsman | 4 hr |
| Jul 15, 1:48 AM MDT | Flash Flood Warning | BIS | Foster, Stutsman | 4 hr |
| Jul 15, 1:58 AM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 32 min |
| Jul 15, 2:11 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Renville, Ward | 49 min |
| Jul 15, 2:21 AM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 19 min |
| Jul 15, 3:15 AM MDT | Excessive Heat Watch | BIS | Adams, Burleigh, Dickey, Dunn, Emmons, Foster and 12 more | 11 hr |
| Jul 15, 4:27 AM MDT | Areal Flood Advisory | BIS | Stutsman | 114 min |
| Jul 15, 5:59 AM MDT | Areal Flood Warning | BIS | Foster, Kidder, Stutsman, Wells | 12 hr |
| Jul 15, 6:45 AM MDT | River Flood Warning | BIS | Stutsman | 40 days |
| Jul 15, 2:01 PM MDT | Excessive Heat Warning | BIS | Adams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.